Utah, 2021

Winter Storm and Heavy Snow in Utah, December 30 to 31, 2021

December 30 to 31, 2021 · NWS GJT · 4 events in 4 counties and zones

A broad Pacific trough slowly moved inland across the western United States. Unsettled westerly flow out of this system, paired with a series of embedded disturbances, resulted in a prolonged period of moderate to heavy snow in the higher elevations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A broad Pacific trough slowly moved inland across the western United States. Unsettled westerly flow out of this system, paired with a series of embedded disturbances, resulted in a prolonged period of moderate to heavy snow in the higher elevations. A strong cold front produced heavy snow bands, one of which sat over east-central Utah for several hours. Winds gusted up to 55 mph in the mountains and up to 40 mph in the valleys. Bitterly cold temperatures moved into the region in the wake of the trough's passage on New Year's Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 29, 10:17 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 29, 10:17 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1017 PM MST Wed Dec 29 2021

.SHORT TERM...(Tonight through Saturday)
Issued at 257 PM MST Wed Dec 29 2021

The snow generator hasn't given up this afternoon, with bands of
precipitation persistently streaming light showers across the
region. Moisture is soaking through any convective energy it can
tap into, prolonging the longevity of showers beyond what any
guidance originally suggested. HiRes models want to erode through
these band by early evening, and maybe that will be the case with
the surface decoupling after sunset. However, there doesn't
appear to be a definitive end across the entire Western Slope
before the next system rolls in.

A very positively tilted trough will inch closer to the area this
evening and eventually allow a closed low to pinch off the tail
end of the trough over the SoCal coast tonight. The southward
plunge of the SoCal low simultaneously lifts a 110+ kt jet back
overhead, further enhancing zonal flow aloft. Strong winds right
off the deck will support an uptick in orographically generated
snow showers, feeding off a relatively deep dendritic layer
between 700 to 600 mb in conjunction with lingering low-level
moisture. Expect sufficient snowfall rates beginning around 06Z
over the Elkhead and Park Range, Flat Tops, West Elks, San Juans
and Uncompahgre Plateau. For that reason, Winter Storm Warnings
have been issued for said regions and continuing through the
entirety of this event.

The system as a whole sags southeast Thursday, which pushes the
leading edge of the trough axis just upstream our CWA. As a result,
expect an uptick in activity, with precipitation filling in across
the northern two-thirds of the forecast area throughout the day. The
NAM-Nest favors elongated bands stretching from southwest to
northeast along a leading edge of PVA. Training bands favor locally
enhance zones of higher snow totals, which will serve some regions
well ahead an approaching trough. Confidence in placement of these
bands, especially over Northwest Colorado valleys remains low, so
have held off on adding any highlights to these ares for now.

Will note before I proceed, that timing of the following
mesoscale features are likely to change and may need to be fine-
tuned in the next forecast, or two. But, based on current trends,
the progressive eastward track of this system will shift the
aforementioned bands south- southeast Thursday night, following a
region of enhanced upper- level divergence along the jet axis
aloft. Simultaneously, the closed- SoCal low gets absorbed back
into a now broad tough, encompassing the western half of the
CONUS. As the low lifts into southwesterly flow, it will carry a
uptick in Pacific moisture along with. PWATs jump back over 100 to
200% of normal over the Four Corners region/southern valleys,
slamming into the foothills along the San Juans. Excess moisture
and upslope flow lend to a more promising period for enhanced
snowfall ahead of the nearing cold front.

This week's final, and well anticipated cold front is expected to
cross the region Friday into Friday night. This final push will
create some of the most intense snowfall rates through the
entirety of the storm's duration. By Saturday morning, nearly all
valleys will have had a chance to receive accumulating snow, with
bitterly cold northwest flow in its wake. One additional area to
keep a close eye on as we near the end of this system will be the
550 corridor heading south of Ouray. There's an increasing
potential for a Gorge event behind the front passage,
particularly with regard to the timing of the frontal passage
occurring late Friday evening/overnight.

When this is all said and done, we're looking at another round of 1
to 2 feet with pockets of 3+ feet of snow over majority of our
mountain ranges. Southern valleys are in range of 6 to 12 inches,
with decreasing totals towards the New Mexico border. Central
valleys in western Colorado could see another 2 to 4 inches, with
totals reducing as you head downstream the Colorado River.
Northern Valley's currently sit at 2 to 5 inches, though totals
ramp closer to 4 to 8 inches heading up the Upper Yampa River
Valley toward Steamboat Springs. Current Warnings have been issued
for most mountain zones starting tonight at 06Z, with additional
warnings and advisories kick-starting Thursday morning and
afternoon, respectively.

.LONG TERM...(Saturday Night through Wednesday)
Issued at 257 PM MST Wed Dec 29 2021

After what has seemed like weeks of persistent storminess, dry
weather finally returns to the forecast Sunday and Monday as a ridge
of high pressure builds into the Four Corners. The main story during
this period will be the temperatures which will be much below normal
for early January. Despite the core of the coldest air underneath
the mid/upper trough having already exited well to our east (into
the Ohio Valley and Eastern U.S), high pressure overhead will lead
to stout inversions, particularly in the lower valleys where snow is
on the ground. As a result, temperatures will struggle to climb much
during the day and will be quick to plummet at night. In fact, low
temperatures in the higher valleys and mountains will be anywhere
from 10 to 30 degrees below zero Sunday morning. This will no doubt
be some of the coldest air of the season so far. Some other things
to consider when it comes to "inversion season" are the low clouds
and fog that can develop and be exceedingly stubborn to dissipate.
It's difficult to pin point where exactly the low clouds and fog
will set up at this time range, but the typical problem areas like
Gunnison would be decent bets.

On Tuesday and Wednesday, model guidance is keying in on another
disturbance with the potential to impact the Western Slope. Taking a
look at the latest WPC ensemble clusters, the consensus right now is
for a a series of fast-moving shortwaves embedded within a strong
west-northwesterly jet aloft to skirt by to the north of the CWA. As
it stands, most of the moisture and forcing associated with this
system is expected to remain to the north and west with only minor
snowfall expected in the northern Colorado mountains. With that
being said, any shift in the storm track or synoptic set up can
yield drastically different results. We'll continue to monitor the
latest trends as we progress through the weekend and into early next
week. Temperatures will attempt to warm up slightly (particularly in
the higher elevations), though odds are the lower valleys remain
below normal (and perhaps much below normal) through the middle of
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1016 PM MST Wed Dec 29 2021

After a lull, precipitation ramps back up again late this morning
as the next system approaches. IFR and MVFR conditions are likely
once again, especially during the afternoon hours, as precip
becomes more widespread. Gusty winds will also be an issue with
gusts upwards of 25 knots expected at most of the mountain TAF
sites.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 PM Thursday to 11 PM MST Friday
     for COZ005-007-008-014.

     Winter Storm Warning until 5 AM MST Saturday for COZ003-004-009-
     010-012-013-017.

     Winter Storm Warning from 5 AM Thursday to 11 AM MST Saturday
     for COZ018-019.

     Winter Storm Warning from 5 PM Thursday to 5 AM MST Saturday for
     COZ021>023.

UT...Winter Weather Advisory until 5 AM MST Saturday for UTZ023-025.

     Winter Storm Warning until 5 AM MST Saturday for UTZ028.

&&

SHORT TERM...ERW
LONG TERM...MDM
AVIATION...TGJT
Hazardous weather outlook, Dec 29, 3:07 AM MST, 20 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
307 AM MST Wed Dec 29 2021

COZ001>014-017>023-UTZ022>025-027>029-301400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
307 AM MST Wed Dec 29 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will continue across the region this morning before activity
tapers off and begins to favor the higher elevations this
afternoon. Activity will begin to increase in coverage and
intensity tonight as the next system approaches from the west.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moderate to heavy snow will impact the mountains through the end
of the week as a strong system slowly moves through. Light to
moderate snow is also expected in many valley areas. Travel will
be impacted with slick, snowpacked roads and blowing snow
expected. Drier conditions look to finally return to the region
late this weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Dec 29, 10:21 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1021 PM MST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     SNOW             7 NE SAWPIT             38.06N 107.91W
12/29/2021  M4.1 INCH        SAN MIGUEL         CO   TRAINED SPOTTER

&&
Local storm report, Dec 29, 11:02 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1102 PM MST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             15 NW DE BEQUE          39.50N 108.38W
12/29/2021  M3.8 INCH        GARFIELD           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION ATBC2 ALTENBERN,
            DEBEQUE 15SE.

0600 PM     SNOW             7 NW COLONA             38.35N 107.83W
12/29/2021  M1.5 INCH        MONTROSE           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CLNC2 COLONA 4 NW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 heavy snow, 1 winter storm. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
December 30, 12:00 AM MST to December 31, 7:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 5 to 10 inches of snow fell across the area.

Winter Weather, Tavaputs Plateau

When
December 30, 2:00 AM MST to December 31, 2:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An estimated 12 inches of snow fell at the East Willow Creek SNOTEL site. Winds gusted up to 55 mph.

Heavy Snow, La Sal & Abajo Mountains

When
December 30, 8:00 AM MST to December 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 18 to 20 inches of snow fell across the area with over 2 feet estimated at the La Sal Mountain Upper SNOTEL site. 4 inches fell in the town of Monticello.

Winter Storm, Grand Flat and Arches

When
December 31, 10:00 AM MST to 10:00 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
CoCoRaHS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Generally 2 to 3 inches of snow fell across the area with locally higher amounts of up to 5.7 inches measured in Castle Valley. Winds gusted up to 40 mph.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990975, 990976, 990974, 990977.